Other Drugs

Misusing any drug can lead to very risky situations and adverse outcomes, which we want to mitigate and prevent as much as possible. With alcohol and cannabis being the top-used substances by college students, according to the DU NCHA 2021 survey, most DU students do not use other drugs (i.e., cocaine, hallucinogens, shrooms). However, we still will want to provide accurate information about these other substances so you can be most informed.

Overdose Prevention resource: Narcan (Naloxone) is a life-saving resource that can temporarily reverse an overdose from happening with enough time to call 911 and get medical attention. To learn more about Narcan, sign up for one of the free Opioid Overdose Response training through the Collegiate Recovery Program

  • Fentanyl Overdose Prevention

    What is fentanyl?

    Fentanyl is a powerful synthetic opioid designated as a Schedule II narcotic that’s much stronger than morphine. It’s about 100 times stronger than morphine and 50 times stronger than heroin. Non-pharmaceutical forms look like white powder or blue counterfeit tablets that can be injected, snorted, or smoked. It’s often illegally sold alone or in combination with other drugs that increase the likelihood of dangerous effects and outcomes.

    Why is this an issue?

    There has unfortunately been an increase in fentanyl-related overdoses across the US and Denver because suppliers are putting it into other drugs without telling. Cases reveal that it’s been mostly showing up in cocaine and blue counterfeit pills that look like oxycodone. Because of its potency, enough fentanyl to fit on the tip of a pin can cause overdose or death.

    Overdose Prevention & Harm Reduction

    • Test your drug supply before using it

      • You can purchase a home drug test kit at any local pharmacy

    • Avoid using it alone

      • Make sure you’re with people or friends you know that can help respond in case an overdose happens

    • Carry Naloxone/Narcan - this overdose reversal medication can literally save lives

      • If you think it’s a fentanyl-related overdose, use 2 doses of Narcan nasal spray

      • At DU, there is a Narcan kit in the AED kits located in high-traffic areas, such as on the 1st floor of residence halls and 1st floor of the Community Commons

    • Attend a free Opioid Overdose Response Training provided by the Collegiate Recovery Program to teach you how to respond to a drug overdose emergency and how to use Narcan!

    • Sources: The National Harm Reduction Coalition (harmreduction.org)

    What to Do in a Drug Overdose Emergency

    • Look for the signs of a drug overdose with the “ABCDs”:

      • Alert – loss of consciousness, vomiting,

      • Breathing – slow, irregular, or not happening at all

      • Cold/clammy – skin may also appear pale or bluish in lighter skin tones, gray or whitish in darker skin tones, and grayish green in yellowish skin tones

      • Doubt – When in doubt, call for help

    • Find and administer Naloxone/Narcan

    • Call Campus Safety (on campus) or 911 (off campus)

    • Stay with the person until help arrives

  • Cocaine

    What is cocaine?

    • Cocaine is a powerful, addictive stimulant drug made from the leaves of the coca plant native to South America. As a street drug, cocaine looks like a fine, white, crystal powder. Street dealers often mix it with things like cornstarch, talcum powder, or flour to increase profits. In powder form, it can be snorted, smoked, or dissolved and injected into a vein.

    • Another popular method of use is to smoke cocaine that has been processed to make a rock crystal (also called "freebase cocaine"). The crystal is heated to produce vapors that are inhaled into the lungs. This form of cocaine is called Crack, which refers to the crackling sound of the rock as it's heated. Some people also smoke Crack by sprinkling it on marijuana or tobacco, and smoke it like a cigarette.

    • Cocaine's effects appear almost immediately and disappear within a few minutes to an hour. How long the effects last and how intense they depend on the method of use. Injecting or smoking cocaine produces a quicker and stronger but shorter-lasting high than snorting. The high from snorting cocaine may last 15 to 30 minutes. The high from smoking may last 5 to 10 minutes.

    • Sources: cdc.gov; nida.nih.gov

    How does cocaine affect your health?

    • Cocaine is a highly addictive and illegal substance, accounting for approximately 1 in 5 overdose deaths per year.

    • Over time, the flood of dopamine in the brain’s reward circuit from cocaine use strongly reinforces drug-taking behaviors. With continued drug use, the reward circuit may adapt, becoming less sensitive to the drug. As a result, people take stronger and more frequent doses to try to feel the same high, and to obtain relief from withdrawal, leading to a vicious cycle.

    • Short-term effects include hypersensitivity, irritability, paranoia, and unpredictable behavior.

    • Long-term effects include loss of smell, frequent nose bleeding, respiratory distress, needle infections/disease contraction, pneumonia, addiction, overdose, or death.

    • Withdrawal symptoms can look like depression, fatigue, increased appetite, insomnia/trouble sleeping/unpleasant dreams, or slowed thinking.

    • PSA: There has unfortunately been an increase in fentanyl-related overdoses across the US and Denver because suppliers are putting it into other drugs without telling. Cases reveal that it’s been mostly showing up in cocaine and blue counterfeit pills that look like oxycodone. Because of its potency, enough fentanyl to fit on the tip of a pin can cause overdose or death.

    Overdose Prevention & Harm Reduction

    • Test your drug supply before using it

      • You can purchase a home drug test kit at any local pharmacy

    • Avoid using it alone

      • Make sure you’re with people or friends you know that can help respond in case an overdose happens

    • Carry Naloxone/Narcan - this overdose reversal medication can literally save lives

      • If you think it’s a fentanyl-related overdose, use 2 doses of Narcan nasal spray

      • At DU, there is a Narcan kit in the AED kits located in high-traffic areas, i.e., 1st floor of residence halls, 1st floor of the Community Commons

    • Source: The National Harm Reduction Coalition (harmreduction.org)

    Looking to learn more about substance use recovery support? DU has a Collegiate Recovery Program (CRP) that supports students who are in active recovery or seeking recovery support. Contact recovery@du.edu to learn more about this resource or access HCC Counseling services for confidential support.

    Attend a free Opioid Overdose Response Training provided by the Collegiate Recovery Program to teach you how to respond to a drug overdose emergency and how to use Narcan!